Alert archive / Kansas / River Flood Warnings in 2020
River Flood Warning 38, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Jul 30, 2020, 12:07 PM CDT for Shawnee County, Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2020, 12:07 PM CDT (17:07 UTC)
- Expired
- Jul 30, 2020, 4:20 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Shunganunga Creek at Topeka Gage Blvd (SGBK1).
- Action stage
- 9 ft
- Minor stage
- 15 ft
- Moderate stage
- 18.2 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06889585, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 30, 5:44 AM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 30, 5:44 AM CDT, 6 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 544 AM CDT Thu Jul 30 2020 ...Update to aviation forecast discussion... .SYNOPSIS... Issued at 323 AM CDT Thu Jul 30 2020 Main concern for this forecast is again heavy rainfall. Areas of light precipitation have been common in recent hours in mainly northern portions of the CWA near a mid-level low, however much more impressive convection has pushed ESE into central Kansas apparently associated with a modest mid-level speed max southwest of the mean upper low to the north. This region has already seen fairly strong storms late Wednesday evening but the airmass remains moderately unstable aloft with PW values still near 1.8 inches. Recent trends suggest an overall weakening to this weak MCS and with little environmental evidence for an uptick, expect this trend to continue. Objective surface analysis has weak low pressure over east central Kansas with low cloud limited to locations to its north. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Jul 30 2020 Upper pattern slowly shifts today and tonight with the mid-level trough sinking SSE through Kansas. This trough axis should be the general focus for the most activity with PW values remaining up to near 2 inches for another heavy rain concern. With the lower cloud in place, models are consistent with notably less MUCAPE than Wednesday and expect less coverage of the more robust convection. Some locally heavy amounts remain possible and if these fall on saturated grounds, more flooding can be expected. Will keep the Flash Flood Watch going as-is with this area the most likely to see the heavier rains and where soils are generally the most saturated. The trough exits the local area overnight and drier conditions generally take over across northern and central areas. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Jul 30 2020 The upper trough finally exits the state Friday with dry weather expected area-wide by late afternoon. Slightly warmer temps expected Saturday ahead of a modest cold front approaching from the NNW with a chance for modest showers and storms with its passage late Saturday into Sunday. Canadian high pressure behind this front keeps highs in the 70s through early next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 544 AM CDT Thu Jul 30 2020 Limiting conditions are expected to be the rule for this forecast with IFR/LIFR slowly rising to VFR around 23Z. SHRA and possible TSRA should become more common through 18Z and diminish in coverage through the end of this forecast. Low cloud behind the departing system is likely to reform after 01Z though cigs should stay MVFR. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ008>012-020>023. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous weather outlook, Jul 30, 10:02 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1002 AM CDT Thu Jul 30 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-311515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1002 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will be scattered across the area today into tonight. Locally heavy rainfall will again be possible which could result in flash flooding. Severe weather is not expected. Minor flooding of some rivers and creeks in north central and northeast Kansas will continue into the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 30, 7:34 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 NNE AXTELL 39.96N 96.22W
07/30/2020 E5.74 INCH NEMAHA KS COCORAHS
24 HOUR TOTAL.
&&
JPLocal storm report, Jul 30, 7:35 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM HEAVY RAIN MARYSVILLE 39.85N 96.64W
07/30/2020 M2.25 INCH MARSHALL KS TRAINED SPOTTER
&&
BDLocal storm report, Jul 30, 7:36 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WNW WILLIS 39.74N 95.57W
07/30/2020 M3.34 INCH BROWN KS COCORAHS
24 HOUR TOTAL.
&&
JPLocal storm report, Jul 30, 10:17 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN LE ROY 38.08N 95.63W
07/30/2020 M1.28 INCH COFFEY KS COUNTY OFFICIAL
24 HOUR TOTAL.
&&
BAERGLocal storm report, Jul 30, 11:14 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD 5 NW VALLEY FALLS 39.40N 95.52W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
ROAD CLOSED DUE TO FLOOD WATERS.
&&Local storm report, Jul 30, 11:59 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 5 ESE SILVER LAKE 39.08N 95.77W
07/30/2020 M2.20 INCH SHAWNEE KS MESONET
FELL IN A 60 MINUTE PERIOD FROM 1045 AM TO
1145 AM.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:46 PM CDT | Areal Flood Warning | TOP | Shawnee | 8 hr |
| Jul 29, 9:00 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 8 hr |
| Jul 30, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Jul 30, 2:40 AM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
| Jul 30, 3:24 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jul 30, 10:28 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| Jul 30, 11:53 AM CDT | Flash Flood Warning | TOP | Shawnee | 5 hr |
| Jul 30, 1:25 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jul 30, 2:17 PM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| Jul 30, 2:29 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 2 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Warning | TOP | Shawnee | 3 hr |
| Jul 30, 4:38 PM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 30, 5:12 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 6 hr |
| Jul 30, 5:35 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 6 hr |
| Jul 30, 5:51 PM CDT | Areal Flood Warning | TOP | Marshall, Pottawatomie, Riley | 3 hr |
Nearby
River Flood Warnings in Kansas, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.